Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 152, NWS Sioux Falls, SD

July 6, 1998Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 6:55 PM CDT for Woodbury County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1998, 6:55 PM CDT (23:55 UTC)
Expired
Jul 6, 1998, 7:25 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 062355 RRA
SVRFSD
IAC193-070025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 725 PM CDT

* AT 654 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 24 MILES SOUTHEAST OF SIOUX CITY OR 6
  MILES WEST OF SMITHLAND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTO                      AROUND 700 PM CDT
  DANBURY                  AROUND 710 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

RUBY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:15 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUL 6 1998

BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE
TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM
W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM
PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL
PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP...
BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR.
IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS
THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Jul 6, 5:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CHAMBERLAIN               SD   .75 INCH HAIL
07/06/98   BRULE                          12 MILES SOUTH OF
                                          CHAMBERLAIN. ALSO 1.30
                                          INCHES OF RAIN AND STRONG
                                          WINDS.

0146 PM    CHAMBERLAIN               SD   1 INCH HAIL
07/06/98   BRULE                          15 MILES SOUTHEAST OF
                                          CHAMBERAIN. ALSO ABOUT 1
                                          INCH OF RAIN.

0150 PM    BIJOU HILLS               SD   1 INCH HAIL
07/06/98   BRULE                          2 MILES NORTHEAST OF BIJOU
                                          HILLS. ALSO .88 INCH OF
                                          RAIN IN 20 MINUTES.

0212 PM    STICKNEY                  SD   .75 INCH HAIL
07/06/98   AURORA                         ALSO WIND GUSTS 50 TO 55
                                          MPH AND VERY HEAVY RAIN.

0218 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    1 MILE NORTH OF PLATTE.

0224 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    7 MILES NORTHEAST OF
                                          PLATTE. ALSO WIND GUST TO
                                          60 MPH.

0230 PM    CORSICA                   SD   1 INCH HAIL
07/06/98   DOUGLAS                        10 MILES NORTHEAST OF
                                          CORSICA. HAIL FOR 10
                                          MINUTES. HAIL COVERED
                                          GROUND.

0230 PM    MT VERNON                 SD   1.75 INCH HAIL
07/06/98   DAVISON                        10 MILES S OF MT. VERNON.
                                          ALSO .50 INCH OF RAIN
                                          WITHIN 10 MINUTES.

0250 PM    LAKE ANDES                SD   1 INCH HAIL
07/06/98   CHARLES MIX                    10 MILES N OF LAKE ANDES.

0303 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     5 MILES NORTHWEST OF
                                          PARKSTON. 60 TO 70 MPH
                                          WINDS. TREES DOWN.

0307 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     60 TO 70 MPPH WINDS. TREES
                                          DOWN. ALSO SMALL HAIL AND
                                          HEAVY RAIN.

0445 PM    UTICA                     SD   60 MPH TSTM GUST
07/06/98   YANKTON                        6 MILES SOUTHEAST OF
                                          UTICA.
Local storm report, Jul 6, 5:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CHAMBERLAIN               SD   .75 INCH HAIL
07/06/98   BRULE                          12 MILES SOUTH OF
                                          CHAMBERLAIN. ALSO 1.30
                                          INCHES OF RAIN AND STRONG
                                          WINDS.

0146 PM    CHAMBERLAIN               SD   1 INCH HAIL
07/06/98   BRULE                          15 MILES SOUTHEAST OF
                                          CHAMBERAIN. ALSO ABOUT 1
                                          INCH OF RAIN.

0150 PM    BIJOU HILLS               SD   1 INCH HAIL
07/06/98   BRULE                          2 MILES NORTHEAST OF BIJOU
                                          HILLS. ALSO .88 INCH OF
                                          RAIN IN 20 MINUTES.

0212 PM    STICKNEY                  SD   .75 INCH HAIL
07/06/98   AURORA                         ALSO WIND GUSTS 50 TO 55
                                          MPH AND VERY HEAVY RAIN.

0218 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    1 MILE NORTH OF PLATTE.

0224 PM    PLATTE                    SD   1.75 INCH HAIL
07/06/98   CHARLES MIX                    7 MILES NORTHEAST OF
                                          PLATTE. ALSO WIND GUST TO
                                          60 MPH.

0230 PM    CORSICA                   SD   1 INCH HAIL
07/06/98   DOUGLAS                        10 MILES NORTHEAST OF
                                          CORSICA. HAIL FOR 10
                                          MINUTES. HAIL COVERED
                                          GROUND.

0230 PM    MT VERNON                 SD   1.75 INCH HAIL
07/06/98   DAVISON                        10 MILES S OF MT. VERNON.
                                          ALSO .50 INCH OF RAIN
                                          WITHIN 10 MINUTES.

0250 PM    LAKE ANDES                SD   1 INCH HAIL
07/06/98   CHARLES MIX                    10 MILES N OF LAKE ANDES.

0303 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     5 MILES NORTHWEST OF
                                          PARKSTON. 60 TO 70 MPH
                                          WINDS. TREES DOWN.

0307 PM    PARKSTON                  SD   70 MPH TSTM GUST
07/06/98   HUTCHINSON                     60 TO 70 MPPH WINDS. TREES
                                          DOWN. ALSO SMALL HAIL AND
                                          HEAVY RAIN.

0445 PM    UTICA                     SD   60 MPH TSTM GUST
07/06/98   YANKTON                        6 MILES SOUTHEAST OF
                                          UTICA.
Local storm report, Jul 6, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
547 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    ARMOUR                    SD   2 INCH HAIL
07/06/98   DOUGLAS                        4 MILES SOUTH OF ARMOUR

0330 PM    WAGNER                    SD   1 INCH HAIL
07/06/98   CHARLES MIX

0331 PM    WAGNER                    SD   70 MPH TSTM GUST
07/06/98   CHARLES MIX                    60 TO 70 MPH WINDS. .50
                                          INCH OF RAIN IN 10 TO 15
                                          MINUTES.

0335 PM    AVON                      SD   60 MPH TSTM GUST
07/06/98   BON HOMME                      2 MILES WEST OF AVON. ALSO
                                          HEAVY RAIN AND SMALL HAIL.

0400 PM    LESTERVILLE               SD   60 MPH TSTM GUST
07/06/98   YANKTON                        2 MILES WEST OF
                                          LESTERVILLE.

0410 PM    TABOR                     SD   60 MPH TSTM GUST
07/06/98   BON HOMME                      ALSO HEAVY RAIN.

0500 PM    YANKTON                   SD   70 MPH TSTM GUST
07/06/98   YANKTON                        60 TO 70 MPH WINDS.

0515 PM    YANKTON                   SD   FLOODING
07/06/98   YANKTON                        MARNE CREEK IN YANKTON
                                          FLOODING. 2 INCHES OF RAIN
                                          IN LESS THAN 1/2 HOUR.

0525 PM    VERMILLION                SD   60 MPH TSTM GUST
07/06/98   CLAY                           5 MILES WEST OF
                                          VERMILLION.
Local storm report, Jul 6, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
547 PM CDT MON JUL 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    ARMOUR                    SD   2 INCH HAIL
07/06/98   DOUGLAS                        4 MILES SOUTH OF ARMOUR

0330 PM    WAGNER                    SD   1 INCH HAIL
07/06/98   CHARLES MIX

0331 PM    WAGNER                    SD   70 MPH TSTM GUST
07/06/98   CHARLES MIX                    60 TO 70 MPH WINDS. .50
                                          INCH OF RAIN IN 10 TO 15
                                          MINUTES.

0335 PM    AVON                      SD   60 MPH TSTM GUST
07/06/98   BON HOMME                      2 MILES WEST OF AVON. ALSO
                                          HEAVY RAIN AND SMALL HAIL.

0400 PM    LESTERVILLE               SD   60 MPH TSTM GUST
07/06/98   YANKTON                        2 MILES WEST OF
                                          LESTERVILLE.

0410 PM    TABOR                     SD   60 MPH TSTM GUST
07/06/98   BON HOMME                      ALSO HEAVY RAIN.

0500 PM    YANKTON                   SD   70 MPH TSTM GUST
07/06/98   YANKTON                        60 TO 70 MPH WINDS.

0515 PM    YANKTON                   SD   FLOODING
07/06/98   YANKTON                        MARNE CREEK IN YANKTON
                                          FLOODING. 2 INCHES OF RAIN
                                          IN LESS THAN 1/2 HOUR.

0525 PM    VERMILLION                SD   60 MPH TSTM GUST
07/06/98   CLAY                           5 MILES WEST OF
                                          VERMILLION.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:47 PM CDTSevere Thunderstorm WarningFSDWoodbury48 min
Jul 6, 6:25 PM CDTTornado WarningFSDWoodbury30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.